Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Elko, NV

August 31, 2017Eureka County, Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2017, 1:01 PM PDT for Eureka County, Nye County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 1:01 PM PDT (20:01 UTC)
Expired
Aug 31, 2017, 1:45 PM PDT
In force
44 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Eureka County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 191 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS55 KLKN 312001
SVRLKN
NVC011-023-312045-
/O.NEW.KLKN.SV.W.0037.170831T2001Z-170831T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
101 PM PDT THU AUG 31 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  North central Nye County in south central Nevada...
  South central Eureka County in north central Nevada...

* Until 145 PM PDT

* At 1259 PM PDT, a severe thunderstorm was located 32 miles 
  southwest of Pinto Summit, moving southeast at 5 mph. This storm 
  is just south of the Eureka County line in Nye County. 

  HAZARD...60 mph wind gusts and penny size hail. Torrential rain is 
           also likely. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Nye and south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 11651 3928 11640 3927 11592 3882 11615
TIME...MOT...LOC 1959Z 300DEG 6KT 3908 11631 

HAIL...0.75IN
WIND...60MPH
 
$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:27 AM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 10:27 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
1027 AM PDT Thu Aug 31 2017

.SYNOPSIS...Today will be the last day of isolated thunderstorm
activity across portions of northern and central NV, with the best
chances for storms in central NV. High pressure returns Friday on
into the weekend resulting in sunny and warmer conditions.

&&

.AVIATION UPDATE...SMOKE FROM FIRES IN WESTERN NEVADA IS INVADING
ARES TO THE EAST AND NORTH. WHILE NO SURFACE VISIBILITY
RESTRICTIONS ARE APPEARING IN THE METARS...SLANT VISIBILITY ALOFT
MAY BE HINDERED SOMEWHAT. ALSO, THERE IS AN OUTSIDE CHANCE THAT
SOME MOUNTAIN PEAKS MAY BE BE PARTIALLY OBSCURED.

LAST, IT'S GONNA BE HOT. SO DENSITY ALTITUDES WILL BE MUCH HIGHER
THAN NORMAL THROUGH THE LABOR DAY WEEKEND.

&&

.PREV DISCUSSION... /ISSUED AT 833 AM /

UPDATE...Updated forecasts to add in areas of smoke for today
that is being transported into the area from active fires to our
west.

PREV DISCUSSION... /ISSUED AT 302 AM /

SHORT TERM...Today through Friday evening. Lingering weak
instability and some CAPE across portions of northern and most of
central NV today may result in some isolated thunderstorms. Any
storms that develop over northeastern NV will be relatively dry,
while storms over northern Nye and White Pine Counties will
transition from relatively dry this morning and early afternoon,
to wetter late this afternoon, at which time storms may drop a
tenth of an inch or more of rain. By late this evening all storms
will have ended as strong high pressure begins to build in from
the west. Dry and stable conditions on Friday with warming
temperatures.

LONG TERM...Friday night through next Thursday. Long range
models continue to be consistent in keeping a high pressure system
over Nevada. This keeps confidence high for the long range
forecast.

The high pressure system will lead to dry and hot conditions for
the Labor Day weekend. The heat will be above sonormal for this
time year with highs in the mid to upper 90s with the hottest
valleys reaching the low 100s. The dry weather will abate next
week as some tropical moisture translates into the silver state.
This looks to start with dry thunderstorms early in the week
transitioning to a more wet thunderstorm regime by late in the
week.

AVIATION...There is the threat for showers and isolated
thunderstorms for KELY, KTPH, and KEKO this afternoon. The main
threat from convection will be gusty erratic winds from outflows.
Otherwise expect VFR conditions for all terminals.

FIRE WEATHER...Isolated dry thunderstorms over central and eastern
zones through this afternoon. Storms in zones 455 and 457 will
transition to wet early this evening and become scattered. The
last of the lingering thunderstorms over east-central NV will end
tonight as drier and more stable air moves in from the west.
Friday and Saturday will see mostly sunny skies and warmer
temperatures.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/98

In the hours before

Special weather statement, Aug 31, 12:32 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
1232 PM PDT THU AUG 31 2017

NVZ037-312030-
Southern Lander County and Southern Eureka County NV-
1232 PM PDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA COUNTY UNTIL
130 PM PDT...

At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm
near Garden Pass, moving east at 5 mph. National Weather Service
employees confirmed the strong storm.

Pea size hail, heavy rain, and wind gusts 40 to 50 mph will be
possible with this storm.

Locations impacted include...
Garden Pass...Highway 278

LAT...LON 3979 11622 3997 11617 3995 11582 3969 11588
TIME...MOT...LOC 1930Z 282DEG 6KT 3987 11610

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:32 PM PDTSpecial Weather StatementLKNEureka58 min
Aug 31, 1:38 PM PDTSpecial Weather StatementLKN67 min
Aug 31, 1:41 PM PDTSpecial Weather StatementLKN64 min
Aug 31, 2:32 PM PDTSpecial Weather StatementLKNLander58 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.